Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2018, 4:06 PM EDT for Greene County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 8, 2018, 4:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Greene County, TN
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049
WUUS54 KMRX 082006
SVRMRX
TNC059-082045-
/O.NEW.KMRX.SV.W.0178.180808T2006Z-180808T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
406 PM EDT WED AUG 8 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Greene County in east Tennessee...
* Until 445 PM EDT.
* At 406 PM EDT, a severe thunderstorm was located 9 miles northwest
of Hot Springs, or 11 miles south of Greeneville, moving northeast
at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greeneville, Tusculum, Camp Creek, Cedar Creek and Chucky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3604 8260 3607 8264 3602 8272 3600 8278
3598 8279 3595 8290 3603 8298 3622 8268
3617 8265 3615 8265 3614 8264 3614 8263
3608 8258
TIME...MOT...LOC 2006Z 239DEG 25KT 3601 8290
HAIL...<.75IN
WIND...60MPH
$$
DGS2 follow-up statements
965
WWUS54 KMRX 082021
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
421 PM EDT WED AUG 8 2018
TNC059-082045-
/O.CON.KMRX.SV.W.0178.000000T0000Z-180808T2045Z/
Greene TN-
421 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN GREENE COUNTY...
At 421 PM EDT, a severe thunderstorm was located 9 miles south of
Greeneville, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3604 8260 3607 8264 3602 8272 3600 8278
3598 8279 3597 8284 3607 8288 3618 8265
3615 8265 3614 8264 3614 8263 3608 8258
TIME...MOT...LOC 2021Z 251DEG 18KT 3603 8280
HAIL...<.75IN
WIND...60MPH
$$
DGS339
WWUS54 KMRX 082037
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
437 PM EDT WED AUG 8 2018
TNC059-082047-
/O.EXP.KMRX.SV.W.0178.000000T0000Z-180808T2045Z/
Greene TN-
437 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY
WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3604 8260 3607 8264 3602 8272 3600 8278
3598 8279 3597 8284 3607 8288 3618 8265
3615 8265 3614 8264 3614 8263 3608 8258
TIME...MOT...LOC 2037Z 239DEG 25KT 3608 8270
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:04 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 8, 3:04 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Morristown TN 304 PM EDT Wed Aug 8 2018 .SHORT TERM (Tonight and Thursday)...A short-wave is moving across the Tennessee Valley this afternoon/evening. Airmass remains marginally unstable with MLCAPEs at 2000-2500. Water vapor and model soundings show mid-level dry air which is enhancing downdraft strength this afternoon. Ongoing convection is producing strong to severe storms. The main threat is strong winds but with a fairly high WBZ and marginal hail CAPE of 500 J/Kg, hail up to quarter size hail is possible. Some broad shear in place with 0-6km shear of 30-35kts, but low-levels remain limited. Southern half of the area has PWs near 2 inches, so heavy rainfall is expected. Will need to watch for the potential of any training of storms for localized flash flooding. The short wave should exit the region this evening for decreasing convection across the area. On Thursday...a frontal boundary will be over the region with another short wave approaching the area. This will allow scattered showers and thunderstorms to form across the Southern Appalachian Region once again by the afternoon. .LONG TERM (Thursday Night through Wednesday)...Will remain in an unsettle weather pattern throughout the extended. For the upper levels...the main weather feature through the period will be an upper trough dropping into the eastern U.S. with a cut off low developing and rotating through the Ohio Valley during the weekend. Closer to the surface...an old and weakening frontal boundary will be meandering around the TN/GA border area through the end of the work week and into the weekend. A couple of weak impulses will ride along this boundary and this will be the focus of thunderstorms activity through the first half of the extended. Timing of the impulses difficult at this time but diurnal heating will aid in thunderstorms development and allow for an increased chance of afternoon/early evening convection. Around the Monday/Tuesday time frame...the upper low will be moving east and its effect over the area diminishing. As a result...the chance of showers and thunderstorms will decrease across the area. By Wednesday...models in poor agreement but there are indications a short wave will move through...possibly to our north...once again increasing the chance of convection. Temperatures should remain fairly seasonal throughout the extended period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 87 71 85 / 50 60 50 60 Knoxville McGhee Tyson Airport, TN 71 86 69 84 / 60 30 30 50 Oak Ridge, TN 71 87 68 84 / 50 40 30 50 Tri Cities Airport, TN 67 83 66 83 / 60 30 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && DH/MJB
Hazardous weather outlook, Aug 8, 3:10 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 310 PM EDT Wed Aug 8 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 310 PM EDT Wed Aug 8 2018 /210 PM CDT Wed Aug 8 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Ongoing thunderstorms will march across the forecast area this afternoon and evening. A few storms will become strong with a few severe storms possible. The main threat will be damaging winds. Also, heavy rains could cause brief flash flooding in a few places. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in a few locations this afternoon, otherwise spotter activation is not anticipated.
In the hours before
Local storm report, Aug 8, 3:25 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG DANDRIDGE 36.02N 83.42W
08/08/2018 JEFFERSON TN 911 CALL CENTER
FEW TREES DOWN.
&&
PWARRENSpecial weather statement, Aug 8, 3:33 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT WED AUG 8 2018
NCZ060-061-082015-
Clay NC-Cherokee NC-
333 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE AND NORTHWESTERN
CLAY COUNTIES UNTIL 415 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Andrews, Murphy, Tusquitee, Topton, Marble and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3523 8419 3525 8415 3525 8409 3529 8403
3527 8401 3524 8401 3522 8397 3526 8384
3524 8374 3526 8371 3523 8369 3520 8373
3519 8371 3516 8374 3515 8373 3516 8365
3514 8366 3514 8364 3507 8364 3506 8413
TIME...MOT...LOC 1933Z 248DEG 17KT 3515 8409
MoultonLocal storm report, Aug 8, 3:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 10 WNW ALCOA 35.85N 84.14W
08/08/2018 BLOUNT TN 911 CALL CENTER
LARGE TREE DOWN.
&&
PWARRENLocal storm report, Aug 8, 3:48 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG MOUNT VERNON 35.41N 84.36W
08/08/2018 MONROE TN 911 CALL CENTER
POWER LINES AND TREES DOWN.
&&
PWARRENSpecial weather statement, Aug 8, 3:51 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
351 PM EDT WED AUG 8 2018
TNZ100-082030-
Bradley TN-
351 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY COUNTY UNTIL 430 PM
EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood Lake, or 10 miles south of Cleveland, moving northeast at 20
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cleveland, South Cleveland, East Cleveland, Wildwood Lake,
Waterville, Red Clay State Park, Flint Springs, Gap Springs and
Tasso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8497 3502 8496 3503 8499 3528 8485
3523 8470 3517 8470 3509 8474 3508 8474
3502 8476 3499 8478
TIME...MOT...LOC 1951Z 224DEG 17KT 3503 8484
MoultonSpecial weather statement, Aug 8, 3:53 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
353 PM EDT WED AUG 8 2018
TNZ015-016-038-VAZ001-082030-
Hancock TN-Grainger TN-Hawkins TN-Lee VA-
353 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS...HANCOCK...
NORTHEASTERN GRAINGER AND SOUTHEASTERN LEE COUNTIES UNTIL 430 PM
EDT...
At 352 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sneedville to 7 miles west
of Bean Station. Movement was northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rogersville, Sneedville, Jonesville, Bean Station, Pennington Gap,
Thorn Hill, Evanston, Dryden, Treadway, Mooresburg, Kyles Ford,
Pattonsville and Klondike.
LAT...LON 3683 8282 3671 8288 3667 8295 3660 8299
3659 8293 3640 8302 3627 8347 3642 8340
3641 8339 3643 8337 3647 8337 3665 8329
3684 8283
TIME...MOT...LOC 1952Z 245DEG 36KT 3660 8330 3634 8342
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:34 PM EDT | Special Weather Statement | MRX | Morgan | 41 min |
| Aug 8, 1:11 PM EDT | Special Weather Statement | MRX | Hawkins | 49 min |
| Aug 8, 1:19 PM EDT | Special Weather Statement | MRX | Hancock | 41 min |
| Aug 8, 1:53 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 67 min |
| Aug 8, 2:04 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Monroe, Rhea | 41 min |
| Aug 8, 2:18 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe, Roane | 42 min |
| Aug 8, 2:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 42 min |
| Aug 8, 2:34 PM EDT | Areal Flood Advisory | MRX | Knox | 116 min |
| Aug 8, 2:36 PM EDT | Areal Flood Advisory | MRX | Marion | 114 min |
| Aug 8, 2:48 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock, Union | 57 min |
| Aug 8, 2:52 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 23 min |
| Aug 8, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 41 min |
| Aug 8, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 50 min |
| Aug 8, 3:11 PM EDT | Special Weather Statement | MRX | Polk | 34 min |
| Aug 8, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe, Polk | 61 min |
| Aug 8, 3:51 PM EDT | Special Weather Statement | MRX | Bradley | 39 min |
| Aug 8, 3:53 PM EDT | Special Weather Statement | MRX | Hancock | 37 min |
| Aug 8, 4:12 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.